Abstract Number: PB0091
Meeting: ISTH 2021 Congress
Background: Therapeutic plasma exchange (TPE) is increasingly used for treatment of acute pancreatitis with hypertriglyceridemia. There is a concern that TPE may increase risk of bleeding, although data is limited.
Aims: Case-report of coagulopathy induced by TPE.
Methods: Collection of clinical data in SClínico® application.
Results: 41-year old man, history of alcohol abuse and possible chronic liver disease, without other relevant background. Admitted to the Intermediate Medical Care Unit with acute pancreatitis associated with severe hypertriglyceridemia and acute kidney injury, with indication for TPE. After two sessions, on consecutive days, of TPE with albumin replacement, there was a hypertriglyceridemia improvement (decrease from 6930 to 497mg/dL). After TPE-treatment, patient presented coagulopathy: aPTT 77,7s (previous 40,5s; normal 24-34), INR 1.31 (previous 0,92). Mixing studies confirmed deficit of intrinsic coagulation pathway factor. Within 24 hours, presented severe abdominal pain, fever, tachycardia and psychomotor agitation. CT-scan was suggestive of intestinal ischemia and compartment syndrome, with indication for emergent laparotomy. Transferred to Intensive Care Unit with hemodynamic instability and multiorgan dysfunction. Pre-surgically, had to be transfused with 6 units of fresh frozen plasma (FFP) and 1 pool of platelets, postponing surgical timing. Temporary correction of coagulopathy was achieved. Exploratory laparotomy revealed retroperitoneal necrosis, without evidence of active bleeding. Procedure progressed without major haemorrhagic complications. The patient remained refractory to the instituted therapies and died within 24 hours after surgery.
Conclusions: In critically ill patients, TPE should be carefully considered and FFP should be generally preferred over albumin as replacement fluid to avoid depletion of coagulation factor and perioperative bleeding. TPE replaced with albumin induces significant changes in global haemostasis parameters thus potentially increasing bleeding risk. In this case, the replacement of coagulation factors preoperatively with FFP was crucial to avoid hemorrhagic complications, despite having postponed the surgery.
To cite this abstract in AMA style:Lopes S, Pombal R, Vieira L, Neto R, Canelas MA, Fonseca T, Cruz Gomes H, Ferreira D, Castelões P. Severe Coagulopathy Induced by Therapeutic Plasma Exchange – A Case Report [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 2). https://abstracts.isth.org/abstract/severe-coagulopathy-induced-by-therapeutic-plasma-exchange-a-case-report/. Accessed November 30, 2021.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/severe-coagulopathy-induced-by-therapeutic-plasma-exchange-a-case-report/